Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 6:47 AM EDT for Jefferson County, Kentucky. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 6:47 AM EDT (10:47 UTC)
- Expired
- May 5, 2003, 7:40 AM EDT
- In force
- 53 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199
WUUS53 KLMK 051047
SVRLMK
KYC111-051140-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 AM EDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LOUISVILLE
* UNTIL 740 AM EDT
* AT 641 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF SHIVELY TO
16 MILES WEST OF VALLEY STATION...OR FROM 16 MILES WEST OF
LOUISVILLE TO 25 MILES SOUTHWEST OF LOUISVILLE...MOVING EAST AT 45
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SHIVELY...PLEASURE RIDGE PARK AROUND 655 AM EDT
VALLEY STATION...LOUISVILLE AROUND 700 AM EDT
FAIRDALE AROUND 705 AM EDT
PROSPECT...ST. MATTHEWS...OKOLONA...HIGHVIEW AROUND 710 AM EDT
LYNDON AROUND 715 AM EDT
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS TO NEAR 60 OR 70 MPH. IF YOU ARE IN THIS STORMS
PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3800 8595 3818 8590 3828 8580 3836 8564
3827 8542 3812 8545 3808 8577
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 AM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 5, 4:08 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 408 AM EDT MON MAY 5 2003 BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY. OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY 500MB FLOW PERSISTS. CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1 OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z. 850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA. PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND 18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS. OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS, INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD. FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL. BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW, HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS SYSTEM. OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC PROBLEMS MAY OCCUR. THATS A WRAP. .LMK...NONE. XXV
Hazardous weather outlook, May 5, 6:00 AM EDT, 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 600 AM EDT MON MAY 5 2003 ...MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY TODAY WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE OUTLOOK AREA. THE FIRST ROUND OF SEVERE WEATHER IS EXPECTED THROUGH THE AREA THIS MORNING WITH ANOTHER ROUND FOR LATE AFTERNOON INTO THE EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE INTO THE REGION. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA TODAY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY. ACTIVATION IS REQUESTED FOR THIS MORNING AND IS ALSO REQUESTED AGAIN FOR THIS EVENING THROUGH EARLY TUESDAY MORNING. PYE
In the hours before
Special weather statement, May 5, 6:00 AM EDT, 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 600 AM EDT MON MAY 5 2003 THE TORNADO WATCH (NUMBER 242) WHICH WAS IN EFFECT UNTIL 6 AM EDT OR 5 AM CDT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS... CRAWFORD...HARRISON...FLOYD AND PERRY IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER... BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE IN EAST CENTRAL KENTUCKY HARRISON...SCOTT...NICHOLAS...FRANKLIN...BOURBON...FAYETTE... WOODFORD...ANDERSON...CLARK...JESSAMINE...MERCER...MADISON... GARRARD AND BOYLE IN NORTHWEST KENTUCKY HANCOCK AND OHIO IN SOUTH CENTRAL KENTUCKY MARION...LINCOLN...GRAYSON...CASEY...TAYLOR...GREEN...HART... BUTLER...EDMONSON...ADAIR...WARREN...RUSSELL...METCALFE... BARREN...LOGAN...CUMBERLAND...ALLEN...SIMPSON...CLINTON AND MONROE SMALLCOMB
Local storm report, May 5, 6:44 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
644 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM CORYDON IN WIND DAMAGE
05/05/03 HARRISON TREES DOWN COUNTYWIDE.
REPORTED BY DES.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:31 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 39 min |
| May 5, 2:25 AM EDT | Severe Thunderstorm Warning | LMK | Simpson | 35 min |
| May 5, 6:58 AM EDT | Severe Thunderstorm Warning | LMK | Oldham | 47 min |
| May 5, 7:05 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt | 35 min |
| May 5, 7:16 AM EDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 29 min |
| May 5, 7:21 AM EDT | Severe Thunderstorm Warning | LMK | Nelson, Spencer | 29 min |
| May 5, 7:24 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 5, 7:42 AM EDT | Severe Thunderstorm Warning | LMK | Nelson | 33 min |
| May 5, 7:45 AM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin | 30 min |
| May 5, 7:52 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 23 min |
| May 5, 7:54 AM EDT | Severe Thunderstorm Warning | LMK | Larue | 36 min |
| May 5, 8:07 AM EDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 28 min |
| May 5, 8:17 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 18 min |
| May 5, 8:51 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
| May 5, 8:58 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 32 min |
| May 5, 10:47 AM EDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| May 5, 1:06 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 34 min |
| May 5, 1:11 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| May 5, 1:38 PM EDT | Tornado Warning | LMK | Boyle, Marion | 52 min |
| May 5, 1:39 PM EDT | Severe Thunderstorm Warning | LMK | Mercer, Washington | 36 min |
| May 5, 2:15 PM EDT | Severe Thunderstorm Warning | LMK | Garrard | 30 min |
| May 5, 2:36 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 24 min |
| May 5, 3:16 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 44 min |
| May 5, 3:22 PM EDT | Severe Thunderstorm Warning | LMK | Taylor | 38 min |
| May 5, 3:39 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 51 min |
| May 5, 4:36 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 24 min |
| May 5, 4:50 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 55 min |
| May 5, 5:14 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 31 min |
| May 5, 5:49 PM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 31 min |
| May 5, 6:16 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 59 min |
| May 5, 6:39 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 36 min |
| May 5, 7:50 PM EDT | Flash Flood Warning | LMK | Harrison, Nicholas, Scott | 3 hr |
| May 5, 7:55 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.